Nebraska, 2022

Extreme Cold in Nebraska, February 22, 2022

February 22, 2022 · NWS GLD · 3 events in 3 counties and zones

On the morning of February 22nd, an arctic airmass moved into far southwestern Nebraska with breezy northerly winds following a cold front passage in the previous day. Wind chill values as low as -27 degrees Fahrenheit were recorded in the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the morning of February 22nd, an arctic airmass moved into far southwestern Nebraska with breezy northerly winds following a cold front passage in the previous day. Wind chill values as low as -27 degrees Fahrenheit were recorded in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 22, 2:10 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 22, 2:10 AM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
210 AM MST Tue Feb 22 2022

.UPDATE...
Issued at 642 PM MST Mon Feb 21 2022

Wind chills of 15 below zero are about to move into the forecast
area. Based on latest forecast, these wind chills will be over
most of the area in the next couple of hours. Therefore decided to
start the advisory a couple hours earlier.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 255 PM MST Mon Feb 21 2022

...A Wind Chill Advisory is in effect for the entire Tri-State
area tonight through mid-day Wednesday...

Overview: SW flow aloft will prevail over the Tri-State area in
this period.. on the eastern periphery of a pronounced (albeit
somewhat complex) upper level trough over the western CONUS.
1045-1050 mb Arctic high pressure.. presently centered over
southern Alberta/Saskatchewan/Manitoba.. will gradually shift
southward into the Dakotas (Tue-Wed).

Through Tonight: A pronounced cold front -- the leading edge of
an Arctic airmass extending into the region from the north -- has
already progressed southward through the Tri-State area. At 21Z..
the front was situated (roughly) invof a line extending eastward
from La Junta, CO to Syracuse and Hutchinson, KS.. and winds in
northwest KS were from the N-NNE at ~20 mph gusting to 30-35 mph. A
brief (~1-3 hour) period of relatively stronger winds.. 25-35 mph
sustained gusting to 40-45 mph.. is anticipated this evening.. in
the 00-03Z time-frame.. as a fairly persistent lee cyclone in
southeast CO and southwest KS shifts southward into the OK
Panhandle -- and pressure rises begin in earnest. Strong/
persistent cold advection this evening and overnight will drive
temperatures downward to ~0F by sunrise Tue.. with wind chill
readings ranging anywhere from -15 to -25F across the entire Tri-
State area.

Tue-Tue night: With an Arctic airmass extending into the region..
and H85 temps on the order of -15 to -20C.. expect well below
normal temperatures.. with daytime highs largely dependent upon
cloud cover, e.g. where.. and whether or not.. brief breaks in
cloud cover allow for a slight rise in temperatures during peak
heating. Light snow may develop over the region Tuesday
evening/night. With cyclonic flow aloft over a vast swath of the
western CONUS.. and a rather complex upper wave developing
within (over the Intermountain West and Desert Southwest) --
confidence remains very low w/regard to precipitation
development/extent/amounts. It should be noted that, in the
presence of an Arctic airmass (i.e. large snow:liquid ratios),
small changes or differences in liquid equivalent precipitation
can equate to sizable differences in snow accumulation. At this
time.. impactful snow accumulation is not anticipated. Breezy N-NE
winds and wind chill readings ranging anywhere from -15 to -25F
will persist across the entire Tri-State area.

Wed-Wed night: With relatively little change in the synoptic
pattern.. expect sensible weather conditions similar to Tue. Wind
chill readings at/below -15F will likely persist. A (relatively) greater
potential for precipitation is expected Wed eve/night.. as the
aforementioned upper wave (over the Intermountain West/Desert
Southwest) progresses slowly east across the Southern/Central
Rockies. Confidence remains low w/regard to exactly where.. and
how much.. precipitation may develop.

.LONG TERM...(Friday through Monday)
Issued at 210 AM MST Tue Feb 22 2022

Friday...scattered clouds are expected as moisture in the 700-500mb
layer moves across the area during the day, hovering some during the
night requiring a little more cloud cover to the forecast compared
to 24 hours ago. No precipitation is expected at this time. 850mb
temperatures continue to warm with -3F (west) to
-8F (northeast), supporting highs in the upper 20s to lower 30s, a
few degrees warmer than the 2m GEFS temperatures and within a few
degrees of the better performing temperature guidance from the past
7 days. Low temperatures dont look to be as cold as the previous
nights with single digits above zero. Wind chills a few degrees
either side of zero.

Saturday...a generally clear sky is expected through the period as a
high amplitude upper ridge approaches from the west. 850mb
temperatures rise about 6F to 8F across the area with forecast highs
in the upper 30s to lower 40s, similar to the 2m GEFS
temperatures and within a degree or two of blending the better
performing temperature guidance from the past 7 days. Low
temperatures are expected to be in the 10F to 18F range.

Sunday...todays model guidance moves the upper ridge axis over the
area as some upper troughiness moves on to the west coast. Moisture
throughout the surface to 300mb layer remains very low so little if
any cloudiness is expected. There could be some cirrus clouds
approaching far eastern Colorado by sunrise Monday morning. Despite
the upper ridge moving in there appears to be a backdoor cold front
that could impact temperatures for some or all of the area. The
current forecast high temperatures are in the lower to middle 40s
which is a few degrees cooler than the GEFS and within a few degrees
of the better performing guidance from the past 7 days. Low
temperatures generally in the 9F to 16F range.

Monday...scattered high clouds will be possible ahead of some kind
of upper troughing that moves off the Colorado front range. High
temperatures are currently expected to be in the upper 40s to lower
50s with overnight lows in the upper teens to lower 20s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1036 PM MST Mon Feb 21 2022

MVFR to VFR conditions forecast for the TAFs. The MVFR ceiling
will persist into late morning, then lift to VFR. The western part
of the forecast area may have MVFR ceilings return during the
evening. Winds will remain breezy throughout the night, but should
decline during the afternoon.

&&

.CLIMATE...
Issued at 145 AM MST Mon Feb 21 2022

Record low maximum temperatures are possible at the following
locations:

Today February 22:

Goodland.....12 degrees set in 1960
McCook.......16 degrees set in 1957

Wednesday February 23:

Goodland.....10 degrees set in 1965
McCook.......10 degrees set in 1914

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Advisory until noon MST /1 PM CST/ Wednesday for
     KSZ001>004-013>016-027>029-041-042.

CO...Wind Chill Advisory until noon MST Wednesday for COZ090>092.

NE...Wind Chill Advisory until noon MST /1 PM CST/ Wednesday for
     NEZ079>081.

&&

UPDATE...JTL
SHORT TERM...VINCENT
LONG TERM...99
AVIATION...JTL
CLIMATE...99
Hazardous weather outlook, Feb 21, 7:39 PM MST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
739 PM MST Mon Feb 21 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
739 PM MST Mon Feb 21 2022 /839 PM CST Mon Feb 21 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...Tonight...

A Wind Chill Advisory is in effect for the entire Tri-State area
tonight. A few locations may approach 30 degrees below zero.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

A Wind Chill Advisory is in effect for the entire Tri-State area
through mid-day Wednesday. Wind chill readings of 15 to 25 degrees
below zero will persist well into Thursday.

Light snow may develop across portions of the area Tuesday evening
and Tuesday night. Another round of snow may develop Wednesday
evening into Thursday morning. Snowfall totals ranging anywhere from
a dusting to 3 inches are currently expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

In the hours before

Local storm report, Feb 22, 2:28 AM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
228 AM MST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     EXTR WIND CHILL  5 S TRIBUNE             38.39N 101.74W
02/22/2022  M-15 F           GREELEY            KS   MESONET

            MESONET STATION DW9439 TRIBUNE.

&&
Local storm report, Feb 22, 2:33 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
233 AM MST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     EXTR WIND CHILL  1 SSE TRIBUNE           38.45N 101.75W
02/22/2022  M-15 F           GREELEY            KS   AWOS

&&
Local storm report, Feb 22, 2:58 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 AM MST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     EXTR WIND CHILL  1 NNE GOODLAND          39.37N 101.70W
02/22/2022  M-25 F           SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&
Local storm report, Feb 22, 2:59 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
259 AM MST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     EXTR WIND CHILL  2 W EDSON               39.33N 101.58W
02/22/2022  M-26 F           SHERMAN            KS   MESONET

            MESONET STATION K5ED7 I-70 - EDSON
            INTERCHANGE.

&&
Local storm report, Feb 22, 3:04 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 AM MST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     EXTR WIND CHILL  4 NE IDALIA             39.75N 102.26W
02/22/2022  M-25 F           YUMA               CO   MESONET

            MESONET STATION CO047 385N220 IDALIA.

&&
Local storm report, Feb 22, 3:51 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 AM MST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     EXTR WIND CHILL  8 NNW DANBURY           40.13N 100.48W
02/22/2022  M-25 F           RED WILLOW         NE   MESONET

            MESONET STATION NB078 INDIANOLA 8SW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Dundy

When
February 22, 3:56 AM MST to 7:46 AM MST
Where
Dundy forecast zone
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Morning northerly sustained winds with speeds ranging between 25 to 32 mph combined with morning minimum temperatures as cold as -0.2 degrees Fahrenheit produced wind chills as low as -27 degrees Fahrenheit in Dundy County. The coldest wind chills were observed at the Mesonet station two miles northwest of Haigler, Nebraska during the morning of February 22nd. Impacts: extreme cold.

Extreme Cold/Wind Chill, Hitchcock

When
February 22, 6:00 AM CST to 8:45 AM CST
Where
Hitchcock forecast zone
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Based on wind chill values from surrounding counties, Hitchcock county saw wind chill values as low as -27 degrees Fahrenheit within the area. Impacts: extreme cold.

Extreme Cold/Wind Chill, Red Willow

When
February 22, 7:45 AM CST to 8:50 AM CST
Where
Red Willow forecast zone
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Morning northerly sustained winds with speeds ranging between 25 to 28 mph combined with morning minimum temperatures as cold as -1 degree Fahrenheit produced wind chills as low as -27 degrees Fahrenheit in Red Willow County. The coldest wind chills were observed at the ASOS two miles east of McCook, Nebraska during the morning of February 22nd. Impacts: extreme cold.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010386, 1010387, 1010388.